top of page
  • Writer's pictureLeanna Coy, FNP-C

Saving Lives from Fentanyl


This week there was an unfortunate news story in my area about a 2-year-old child who accidentally overdosed on fentanyl while riding in the car with her guardian. The toddler was successfully revived after receiving CPR and multiple doses of naloxone, a drug that reverses opioids. That the child survived does not make the mental image of a 2-year-old overdosing any less traumatic or heartbreaking. And they were not the first. A 2-year-old overdosed and died in the Baltimore area in January of this year.


How This Happened

It is well known the United States is in an opioid epidemic. Data from the Centers for Disease Control (CDC) tells the story of the timeline for the epidemic starting in the late 1990s with the increase in opioid prescribing. Then in 2010, heroin overdoses increased. In 2013 the data began showing the rise of overdoses from synthetic opioids, primarily illegally obtained fentanyl. According to the CDC, more than 91,799 drug overdoses occurred in 2020 (the most recent data available), with 83.3% of the overdoses coming from synthetic opioids such as fentanyl. According to the Drug Enforcement Agency (DEA), fentanyl is 100 times more lethal than morphine and 50 times stronger the heroin. Two milligrams is all that is needed to overdose. This amount fits on the tip of a pencil.


In August 2022, the DEA issued a statement regarding the seizure of rainbow-colored fentanyl pills in 26 states. The DEA believes the colorful pills are intended to target children and teens due to their resemblance to candy. We can only assume this is what the 2-year-old thought they were eating when they overdosed. Or maybe they were just a 2-year-old who liked putting things in their mouth.


What Can Be Done

All overdoses are considered medical emergencies. What saved the toddler in the incident in my area was the naloxone they received from the police officers who responded to the scene. Naloxone, also known as NARCAN, quickly reverses the effects of opioids and can return normal breathing within 2-3 minutes. Because of the rise in drug overdoses from the opioid epidemic, naloxone is available in all 50 states and, in most states, is available from a pharmacy without a prescription. Additionally, there are community resources across the country where naloxone is available.


Signs of a Drug Overdose

The ability to recognize signs of an opioid overdose is key in potentially saving a life. Look for:

  • Small “pinpoint pupils”

  • Falling asleep or losing consciousness

  • Breathing that is slow, weak, or stops

  • Choking or gurgling sounds

  • Limp body

  • Cold or clammy skin

  • Discolored skin, lips, and nails

Become part of the solution in saving lives. Know the signs of a drug overdose. If you or someone you know uses opioids of any sort, get naloxone to have on hand and know how to use it.

8 views0 comments

Recent Posts

See All

Today in women's health 101 we are going to dive into amenorrhea. Definition Amenorrhea is the lack of a menstrual period, also known as menses, during the reproductive years of a person born with fem

bottom of page